Letters to the Editor
A Case of Neuroleptic Malignant Syndrome With Clozapine and Risperidone
Neuroleptic malignant syndrome (NMS) occurring with the use of atypical neuroleptics has been described (1). Only a single case of NMS occurring with concomitant use of clozapine and risperidone has been reported (2). We report a case suggesting NMS after risperidone was added to clozapine therapy. We explore the differences between these 2 cases and discuss the safety of combining clozapine and risperidone.
Mr R, aged 30 years, was diagnosed with paranoid schizophrenia at age 10 years. Despite risperidone treatment, psychotic symptoms recrudesced, he was rehospitalized, and risperione was optimized to 6 mg daily without side effects. However, no improvement occurred, and risperidone was stopped. Consecutive olanzapine and piperazine monotherapies did not lead to any improvement. A clozapine regimen was started and increased to 750 mg daily over 22 months. This was well tolerated.
Four months later, the patient was still suffering from psychosis, and risperidone was added. After a further 3 months, he displayed only minor improvement. His risperidone was increased to 1 mg in the morning and 2 mg at bedtime for 2 days, and then to 2 mg twice daily. On day 5 of the risperidone treatment, the patient developed a low grade fever (38.5ºC), tachycardia, and delirium. He presented a slight rigidity of the limbs. We suspected NMS and stopped all neuroleptics. Creatinine kinase (CK) levels increased on day 6 (248 U/L) and rose to 1671 U/L on day 9.
Mr R improved rapidly: his fever, tachycardia, and delirium resolved less then 48 hours after neuroleptics were stopped. CK returned to normal on day 16. Rechallenge of clozapine monotherapy on day 16 was well tolerated, and his paranoid symptoms improved considerably.
Hasan and Buckley insist on the diagnostic confusion between NMS and neurotoxicity secondary to the use of neuroleptics, especially in polypharmacy (1). However, despite the restricted clinical picture of our case, NMS is the most probable diagnosis. When we quickly stopped medication, the symptoms abated immediately. There is no evidence to exclude a neurotoxicity secondary to bitherapy with risperidone and clozapine. Our case lies in the middle of a continuum with clearly defined NMS at one end and suspicion of NMS at the other.
In another reported case, the risperidone dosage was 16 mg daily (2); in our case, it was 4 mg daily. In the former case, the patient did not tolerate the dosage, and precursor signs of NMS were observed before clozapine was added. This points to risperidone as the causative agent. In the case of our patient, both risperidone and clozapine were well tolerated in monotherapy. Tyson and others report interaction between risperidone and clozapine (3), and we believe that the addition of risperidone could have reduced clozapine metabolism. This would have increased the risk of NMS caused by neuroleptic bitherapies and also by a simultaneous augmentation of clozapine levels. (Unfortunately, clozapine levels were not available.) The fact that risperidone and clozapine monotherapies were well tolerated in our case points to the interaction itself as a causative factor. These data support Tyson and others’ suggestion that clozapine blood levels should be monitored when it is combined with risperidone.
1. Hasan S, Buckley P. Novel antipsychotics and the neuroleptic malignant syndrome: a review and critique. Am J Psychiatry 1998;155:1113–6.
2. Kontaxakis VP, Havati-Kontaxakis BJ, Stamouli SS, Christodoulou GN. Toxic interaction between risperidone and clozapine: a case report. Prog Neuropsychopharmacol Biol Psychiatry 2002;26:407–9.
3. Tyson SC, Devane CL, Risch SC. Pharmacokinetic interaction between risperidone and clozapine. Am J Psychiatry 1999;152:1401–2.
Marie-Andrée Beauchemin, MD
Frédéric Millaud, MD, CSPQ
Khoa Anh Nguyen, Bpharm